A Drug Safety Physician’s Message to Dr. Peter Marks (U.S. Food and Drug Administration) Regarding Risk Evaluation of Anaphylaxis with the Pfizer-BioNTech COVID-19 Vaccine

By Carol Taccetta, M.D., F.C.A.P
ORIGINALLY EMAILED 22 DECEMBER 2020

Dear Dr. Marks,


Although initially trained and board-certified as a clinical pathologist, I have been
working as a physician in the pharmaceutical industry for over two decades. Most of my
experience has been in drug safety. I need to share that, for many years, I have had
nothing but the utmost respect for the FDA and their decisions. Of all my interactions
with the FDA, I am most proud of serving as a Sponsor’s Responsible Medical Officer for a
successful New Drug Approval (NDA). As an aside, I have had the pleasure of meeting you
at a Drug Information Association (DIA) conference, briefly discussing some of the
challenges in causality assessment of adverse events during a clinical trial.
In light of the multiple anaphylaxis and/or serious allergic events subsequent to the
Pfizer-BioNTech COVID-19 vaccine rollout, reported both here (n=5) and in the United
Kingdom (n=2), I implore you to call for a halt to the deployment of the vaccine until
further safety data is available. [1,2]


Dr. Marks, you are noted to have recently said that polyethylene glycol (PEG) “could be
the culprit” causing the reactions.1 Immediate-type hypersensitivity to PEG has been seen
“with increasing frequency,” and the reported prevalence of anti-PEG antibodies in the
general population was noted to be as high as 72% in 2016. [3,4]
There is just not enough known surrounding this vaccine and hypersensitivity. One of the
study’s exclusion criteria was “History of severe adverse reaction associated with a vaccine
and/or severe allergic reaction (e.g., anaphylaxis) to any component of the study
intervention(s).[5] It is crucial to immediately pause the vaccination program and
critically assess the “index patients” with a battery of tests, such as anti-PEG antibodies,
intradermal testing and exhaustive medical history to corroborate “the culprit,” the
mechanism of the anaphylaxis, as well as to determine further action.
Anaphylaxis to vaccines is not always “immediate,” but typically begins “within 30
minutes after immunization, but can have an onset several hours later,” long after the
patient has left the doctor’s office.[6] The vaccine is given as a two-dose regimen, 21 days
apart: for patients experiencing mild to moderate IgE-mediated events upon first dose,
there is a risk of anaphylaxis on revaccination.[6]


It has been reported that the medical history for the above patients experiencing
hypersensitivity varied from a history of severe drug allergies to food allergies to no history
of allergies at all.[7,8] To note, it is important to keep in mind that having any allergy, such
as a food allergy, does not preclude the patient from having a concurrent PEG allergy. The
current Pfizer labeling, Contraindications section, states not to administer vaccine to
those with a known history of a severe allergic reaction (e.g., anaphylaxis) to any
component of the vaccine.[9] Most people will not know if they have an allergy to PEG.
The Medicines & Healthcare products Regulatory Agency (MHRA), in the “Information for
Healthcare Professionals on Pfizer/BioNTech COVID-19 vaccine,” warned not to give the
vaccine to those with a history of immediate-onset anaphylaxis to a vaccine, medicine or
food.[10] Also, to not give a second dose if anaphylaxis is experienced with the first
dose.[10] Both these warnings are absent from the US label.[9] Still, even the addition of a
boxed warning at this point would not protect the public: what is needed is data to
understand why these patients had these hypersensitivity reactions.
A Pfizer representative stated during the committee meeting that during the trial, “we
saw no serious allergic reaction to the vaccine.” (5:18:40) [7] After either vaccine dose, no
subject had reported an immediate allergic reaction to the vaccine.[11]
Yet there is documentation in the Pfizer briefing of one serious adverse event (SAE),
“anaphylactic reaction,” occurring in the active vaccine group (see Table 23), which was
not mentioned in the FDA briefing document, discussed in the Pfizer briefing document,
or noted during the nearly nine-hour meeting.[7, 11, 12] Table 23 displays SAEs that could
have occurred anytime from Dose 1 through one month after Dose 2 but does not
indicate the temporal relationship of the SAE in relation to dosing: this is imperative to
understand.[11]
The FDA independently evaluated possible constellations of unsolicited adverse event
dictionary coding terms that could represent various conditions.[12] The analysis revealed
a “slight numerical imbalance of adverse events potentially representing allergic
reactions, with more participants reporting hypersensitivity-related adverse events in the
vaccine group (137 [0.63%]) compared with the placebo group (111 [0.51%]).”[12] During the

meeting, the sponsor stated that the above hypersensitivity reactions did not require
epinephrine injections, and “none of these were consider to be serious” (7:11:50).[7] Still,
Table 23 also notes an SAE of drug hypersensitivity in the active vaccine group.11 These
discrepancies between the Pfizer briefing document and the verbal statements made in
the meeting need to be urgently clarified.
Thank you, Dr. Marks, for your attention to this critical and time-sensitive matter.
Sincerely,
Carol Taccetta, M.D., F.C.A.P.

Dr Carol Taccetta is a U.S. licensed physician, board-certified in pathology, with a career
in drug development spanning 25 years. Key agency interactions include Carol’s codrafting of a chapter in the 1989 U.S. Surgeon General’s Report (CDC), as well as serving as
Sponsor’s Responsible Medical Officer for a successful New Drug Application (NDA) to the
FDA

REFERENCES

  1. https://www.reuters.com/article/us-health-coronavirus-vaccines-fdaidUSKBN28T05J
  2. https://www.gov.uk/government/news/confirmation-of-guidance-tovaccination-centres-on-managing-allergic-reactions-following-covid-19-
    vaccination-with-the-pfizer-biontech-vaccine
  3. https://aacijournal.biomedcentral.com/track/pdf/10.1186/s13223-016-
    0172-7.pdf
  4. https://pubs.acs.org/doi/pdf/10.1021%2Facs.analchem.6b03437
  5. https://pfe-pfizercom-d8-prod.s3.amazonaws.com/2020-
    11/C4591001_Clinical_Protocol_Nov2020.pdf
  6. https://education.aaaai.org/sites/default/files/Clinical%20Approach%20U
    sed%20in%20Medical%20Consultations%20for%20AllergicLike%20Events%20Following%20Immunization%20-
    %20Case%20Series%20Report%20in%20Relation%20to%20Practice%20G
    uidelines.pdf
  7. https://www.youtube.com/watch?v=owveMJBTc2I
  8. https://www.newsweek.com/covid-vaccine-allergy-alaska-reaction-officialexpected-1555479
  9. http://labeling.pfizer.com/ShowLabeling.aspx?id=14471
  10. https://www.gov.uk/government/publications/regulatory-approval-ofpfizer-biontech-vaccine-for-covid-19/information-for-healthcareprofessionals-on-pfizerbiontech-covid-19-vaccine
  11. https://www.fda.gov/media/144246/download
  12. https://www.fda.gov/media/144245/download

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s